Medline ® Abstract for Reference 188
of 'Toxicity of molecularly targeted antiangiogenic agents: Non-cardiovascular effects'
Nasal septum perforation: a side effect of bevacizumab chemotherapy in breast cancer patients.
Mailliez A, Baldini C, Van JT, Servent V, Mallet Y, Bonneterre J
Br J Cancer. 2010;103(6):772. Epub 2010 Aug 24.
BACKGROUND: Bevacizumab is an anti-vascular endothelial growth factor approved in association with paclitaxel or docetaxel as first line in patients (pts) with metastatic breast cancer. Rare cases of nasal septum perforations have been reported. We report our experience of nasal perforation in breast cancer pts receiving bevacizumab and chemotherapy either in the adjuvant or in the metastatic settings.
METHODS: Between 1 January and 31 December 2009, 70 pts received bevacizumab together with chemotherapy. All the pts who had received bevacizumab were referred to the ENT specialist. Symptoms potentially related were looked for. Side effects were graded according to CTCAE.
RESULTS: Five nasal septum perforations were diagnosed (5 out of 70; 7.14%). Bevacizumab dose was 15 mg kg(-1) 3 weekly. Three pts were metastatic. Bevacizumab was associated with docetaxel (100 mg m(-2) every 3 weeks) in two pts and with weekly paclitaxel in one. The last two pts received bevacizumab in combination with anthracyclin and then taxanes in the adjuvant setting. In these two cases, nasal septum perforation occurred at the time of docetaxel treatment.
CONCLUSION: A high incidence of nasal septum perforation has been shown in pts with breast cancer receiving bevacizumab together with chemotherapy. Several mechanisms could be involved (mucositis, delayed tissue repair, antiangiogenic action of taxanes).
Breast Cancer Department, Centre Oscar Lambret, 3 rue F Combemale, Lille 59000, France. firstname.lastname@example.org